Alert archive / New York / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 136, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jul 29, 2021, 8:03 PM EDT for Berkshire County, Massachusetts; 4 counties in New York; Bennington County, Vermont. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2021, 8:03 PM EDT (00:03 UTC)
- Expired
- Jul 29, 2021, 9:00 PM EDT
- In force
- 57 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Berkshire County, MA, Albany County, NY, Rensselaer County, NY, Saratoga County, NY, Schenectady County, NY, Bennington County, VT
The radar
The Albany radar (KENX), 42 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 8:10 PM EDT | TSTM WND DMG | Halfmoon, NY | A FEW TREES DOWN IN HALFMOON TOWNSHIP. |
| Jul 29, 8:20 PM EDT | TSTM WND DMG | Hoosick Falls, NY | TREE ON WIRES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 0.1 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 172 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 494 m²/s²
- 0-3 km storm-relative helicity
- 635 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 8.8
The text
As transmitted.
130
WUUS51 KALY 300003
SVRALY
MAC003-NYC001-083-091-093-VTC003-300100-
/O.NEW.KALY.SV.W.0136.210730T0003Z-210730T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
803 PM EDT Thu Jul 29 2021
The National Weather Service in Albany has issued a
* Severe Thunderstorm Warning for...
North central Berkshire County in western Massachusetts...
Southeastern Schenectady County in east central New York...
Northern Albany County in east central New York...
Southeastern Saratoga County in east central New York...
Central Rensselaer County in east central New York...
Southwestern Bennington County in southern Vermont...
* Until 900 PM EDT.
* At 802 PM EDT, a severe thunderstorm was located over Schenectady,
moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Albany, Schenectady, Troy, Bennington, Clifton Park, Rotterdam,
Cohoes, North Adams, Watervliet, Rensselaer, Colonie, Scotia,
Mechanicville, Hoosick Falls, Latham, Guilderland, Niskayuna,
Adams, Williamstown and Duanesburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany
LAT...LON 4258 7311 4270 7417 4272 7417 4289 7396
4292 7300
TIME...MOT...LOC 0002Z 274DEG 30KT 4280 7392
HAIL...<.75IN
WIND...60MPH
$$
MSE1 follow-up statement
143
WWUS51 KALY 300050
SVSALY
Severe Weather Statement
National Weather Service Albany NY
850 PM EDT Thu Jul 29 2021
NYC001-091-093-300059-
/O.CAN.KALY.SV.W.0136.000000T0000Z-210730T0100Z/
Schenectady NY-Albany NY-Saratoga NY-
850 PM EDT Thu Jul 29 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SCHENECTADY...
NORTHERN ALBANY AND SOUTHEASTERN SARATOGA COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4258 7311 4265 7374 4270 7370 4272 7370
4274 7369 4279 7367 4281 7366 4290 7368
4292 7300
TIME...MOT...LOC 0049Z 282DEG 30KT 4268 7347
$$
MAC003-NYC083-VTC003-300100-
/O.CON.KALY.SV.W.0136.000000T0000Z-210730T0100Z/
Berkshire MA-Rensselaer NY-Bennington VT-
850 PM EDT Thu Jul 29 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR NORTH CENTRAL BERKSHIRE...CENTRAL RENSSELAER AND SOUTHWESTERN
BENNINGTON COUNTIES...
At 849 PM EDT, a severe thunderstorm was located near Berlin, or 11
miles east of Troy, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Troy, Bennington, North Adams, Rensselaer, Hoosick Falls, Adams,
Williamstown, Pownal, Grafton, Berlin, Stamford, New Ashford, West
Sand Lake, Averill Park, Center Brunswick, Wyantskill, Wynantskill,
North Greenbush, Brunswick and Sand Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4258 7311 4265 7374 4270 7370 4272 7370
4274 7369 4279 7367 4281 7366 4290 7368
4292 7300
TIME...MOT...LOC 0049Z 282DEG 30KT 4268 7347
HAIL...<.75IN
WIND...60MPH
$$
MSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 4:27 PM EDT, 3 hours 36 minutes earlier.
Area forecast discussion, Jul 29, 4:27 PM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION National Weather Service Albany NY 427 PM EDT Thu Jul 29 2021 .SYNOPSIS... Showers and thunderstorms are currently moving through the region and are expected to continue through this evening. Tonight, showers gradually diminish as a cold front moves through the region. Behind the cold front, partly to mostly sunny skies are expected Friday with breezy conditions and high temperatures only in the 60s and 70s. Pleasant weather continues for the first half of the weekend, but chances for rain increase again on Sunday.&& .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... As of 3:45 PM EDT, showers and a few embedded rumbles of thunder continue across the region. So far, the axis of heaviest rain has been from the Mohawk Valley and the southern Adirondacks into southern Vermont where around 0.5-0.75" of rain has fallen per NYS mesonet obs and dual pol radar estimates. There is a surface warm front located well to our south per WPC surface analysis, but the mid-level warm front has made it to around I-90. An area of heavier showers and a few rumbles of thunder located over the Western Adirondacks is being driven by a shortwave over Western NY. This area of showers is expected to ride along the mid-level warm front over the next several hours. The approaching mid-level shortwave and isentropic lift/warm air advection should lead to rainfall amounts of another half inch or so for areas mainly north of I-90 over the next several hours, with heavier amounts possible in thunderstorms and where cells train over the same area. Flash flood guidance is around 1.5" per hour and 2" in 3 hours for these areas. While current rainfall rates are maxing our at around 0.5" per hour, we will continue to monitor the threat for flash flooding over the next several hours, especially for areas that have already seen heavier rain through the day today. WPC has placed our region in a slight risk for excessive rainfall, so while not expected to be widespread, an isolated flash flood event is possible especially considering that soils are anomalously moist due to the anomalously wet conditions over the past few weeks. While the flash flood threat is the primary threat this afternoon and evening, SPC does have areas south of I-90 in a marginal risk for sever weather. It should be emphasized, however, that this threat is a secondary threat behind flash flooding. With abundant cloud cover and showers over the past several hours, instability is generally lacking for most of our CWA, with only ~500J/kg of CAPE for parts of the Mid-Hudson Valley, so any severe weather that does develop will be of the high shear/low CAPE variety. SPC mesoanalysis shows 40-50 kt of 0-6 km bulk shear and 20 kts of 0-1 km shear across the southern half of our area. Isolated damaging winds look to be the primary severe threat, although the SPC does have a 2% tornado probability south of I-90 likely due to backed low-level winds and low LCLs. However, have not seen much rotation with cells that have developed in our CWA so far this afternoon. Current thinking is that severe threat in general looks pretty limited for our area, with the primary focus being heavy rainfall. Flash flood/heavy rain threat continues this evening, but as we head through the evening and into the overnight hours, showers and thunderstorms should gradually end from west to east between 2-6z as drier mid-level air works into the region and a cold front pushes into the region towards morning. This will result in advection of cooler and drier air into the region. A tightening pressure gradient will cause winds to become breezy out of the northwest in the wake of the frontal passage. Overnight lows will be in the upper 50s to mid 60s. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/... Friday, much nicer weather is expected in the wake of the cold frontal passage. We will be located between high pressure to the west and departing low pressure to the east. Therefore, there will be a tight pressure gradient over our region, which will lead to breezy northwest winds that will advect cooler and much drier air into the region. Despite deep mixing to at least 850 mb, high temperatures are only expected to be in the 60s for the southern Adirondacks to mid 80s in the Hudson Valley as 850 mb temps will only be around 4-6C. We will be under a cold pool/troughing aloft, so an isolated pop-up shower is possible during the afternoon. However, with dewpoints decreasing into the low 50s and a mid-level subsidence inversion seen on BUFKIT forecast soundings, any showers that do develop will be few and far between. Friday night looks mainly clear with cool temperatures dropping into the 40s in the high terrain to low 50s in the valleys. High pressure will remain to the west, and while the pressure gradient weakens slightly, it will still be strong enough to maintain light winds through the night. This should promote some boundary layer mixing, so therefore went a degree or 2 above NBM guidance for overnight lows despite continued cold air advection. Saturday morning will feel more like early September than early August with the cool temperatures and low dewpoints. However, with mainly clear skies, temperatures should climb quickly through the morning and eventually top out in the upper 60s in the southern Adirondacks to upper 70s in the Mid Hudson valley. High pressure will remain to our west, so while the pressure gradient will be weaker than Friday, there will still be a nice breeze for much of the day. Some more clouds will also be possible in the afternoon in advance of our next weather system. Saturday night, an upper-level trough begins to dig south from Canada towards the Great lakes. Surface low pressure should develop in response by late Saturday night. High pressure will slide to our south and east, which will allow for advection of warmer, more moist air into the region as well, which should keep low temperatures warmer than the previous night (a few upper 40s with widespread mid 50s for overnight lows), although the degree of cooling will depend on how quickly clouds overspread the region. There will also be an increasing chance for showers towards morning, especially for our northern and western areas which will be closer to the upper-level forcing at this time. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Guidance shows the region remaining under a trough through the period. There is good agreement a potent short wave will be on the approach Sunday and it's expected to move across the region Sunday night. Its associated surface low pressure system is expected to move across the region sweeping a cold front through. Expecting widespread chances for showers along with chances for thunderstorms and cooler than normal temperatures. Precipitable water values are expected to remain below 1 1/2 inches. surface high pressure builds across the area on Monday with mainly fair weather expected. It will be unseasonably cool with highs in the 70s below 1500 feet and in the 60s above that; more similar to mid-September. As we progress through the week confidence in the forecast lowers as guidance differs handling individual short waves. The GFS indicates an upper level low develops over the Midwest by mid-week while the ECMWF remains open and progressive. It appears we should have mainly fair weather through Tuesday night with chances for storms possibly returning Wednesday along with temperatures possibly moderating towards normal for early August. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... Scattered showers and thunderstorms have moved into eastern NY and western New England. Only KGFL has seen MVFR from rain shower. Activity will generally be scattered this afternoon, but KGFL could see a few hours of steady rainfall. There is the potential for a brief t-storm lowering visibility to IFR range, so will include this in a TEMPO for all sites. Otherwise, it will generally be VFR outside of the precip with southerly winds of 5 to 10 kts. Flying conditions look to lower down to MVFR/IFR for this evening for all sites with light southerly winds with more showers will be moving in for overnight. MVFR/IFR visibility will be possible with these showers as well with lingering low clouds and some fog through daybreak Friday. Outlook... Friday Night: No Operational Impact. NO SIG WX. Saturday: No Operational Impact. NO SIG WX. Saturday Night: Moderate Operational Impact. Chance of SHRA. Sunday: High Operational Impact. Likely SHRA...TSRA. Sunday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Monday: Low Operational Impact. Slight Chance of SHRA. Monday Night: No Operational Impact. NO SIG WX. Tuesday: Low Operational Impact. Slight Chance of SHRA. && .FIRE WEATHER... Showers and thunderstorms currently moving through the region will continue through the evening hours and begin to taper off around midnight. Total rainfall amounts look to be around a quarter to half an inch, with higher amounts possible in thunderstorms. Minimum relative humidity values this afternoon will be around 60 to 80 percent, increasing to around 100 percent tonight. Minimum RH values on Friday will be between 50 to 60 percent and will recover to around 75-85% Friday night. Southerly winds this afternoon at around 5-10 mph could gust to around 15-20 mph. After midnight, winds begin to shift to the northwest behind a cold frontal passage. On Friday winds will be from the northwest at 10-20 mph with some gusts of 20-30 mph possible. Winds decrease to around 50-0 mph Friday night. && .HYDROLOGY... Showers and thunderstorms currently moving through the region have dropped anywhere from a few hundredths of an inch to three quarters of an inch of rain across the region as of 3:45 PM. An additional quarter to half inch of rain will be possible over through tonight, with locally higher amounts possible in thunderstorms and where storms train over the same area. Where locally heavy rain occurs, some minor flooding of urban, poor drainage and low lying areas is possible. Scattered flash flooding is also possible, as 30-day rainfall estimates indicate 150-400 percent of normal precip across the region with multiple rounds of showers and storm with downpours. Many area rivers will experience a rise in water levels tonight into Friday morning as a result of the rain, but river flooding is not expected at this time, with most areas remaining below action stage. Dry weather returns for Friday, with breezy and cooler conditions. It should remain dry through Saturday, with increasing chances for showers and some thunderstorms by Sunday as a strong disturbance moves across the region. Additional rainfall will likely occur in parts of the area, which could result in some hydro issues. Stay tuned for further updates. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Main NEAR TERM...Main SHORT TERM...Main LONG TERM...IAA AVIATION...SND FIRE WEATHER...Main/JPV HYDROLOGY...Main/JPV
Hazardous weather outlook, Jul 29, 4:50 PM EDT, 3 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 450 PM EDT Thu Jul 29 2021 MAZ001-025-NYZ032-033-038>043-047>054-058>061-082>084-VTZ013>015- 301100- Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton- Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga- Northern Warren-Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 450 PM EDT Thu Jul 29 2021 This Hazardous Weather Outlook is for the Berkshires in Massachusetts, southern Vermont, and Eastern New York excluding Ulster and Dutchess Counties. .DAY ONE...Tonight. Showers and thunderstorms with locally heavy rainfall are expected this evening into early tonight. There is a Slight Risk of excessive rainfall across most of the region, resulting in potential for scattered flash flooding and minor flooding of urban, poor drainage and low lying areas. Areas that receive repeated thunderstorms will be most susceptible to flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance of thunderstorms on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ001-013-NYZ063>066-301100- Northern Litchfield-Southern Litchfield-Western Ulster- Eastern Ulster-Western Dutchess-Eastern Dutchess- 450 PM EDT Thu Jul 29 2021 This Hazardous Weather Outlook is for northwestern Connecticut and Ulster and Dutchess Counties in New York. .DAY ONE...Tonight. Showers and thunderstorms with locally heavy rainfall are expected this evening into early tonight. There is a Slight Risk of excessive rainfall across most of the region, resulting in potential for scattered flash flooding and minor flooding of urban, poor drainage and low lying areas. Areas that receive repeated thunderstorms will be most susceptible to flash flooding. There is also a Marginal Risk of severe thunderstorms this afternoon into this evening. The main threat is isolated damaging winds gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance of thunderstorms on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 9:07 PM EDT | Special Weather Statement | ALY | Berkshire | 23 min |
| Jul 29, 9:10 PM EDT | Severe Thunderstorm Warning | ALY | Berkshire | 45 min |
| Jul 29, 10:16 PM EDT | Special Weather Statement | ALY | Berkshire | 44 min |
| Jul 29, 11:02 PM EDT | Special Weather Statement | ALY | Berkshire | 43 min |
| Jul 29, 11:13 PM EDT | Areal Flood Advisory | ALY | Berkshire | 90 min |
| Jul 29, 8:48 PM EDT | Flash Flood Warning | ALY | Rensselaer, Washington | 117 min |
| Jul 30, 12:42 AM EDT | River Flood Warning | ALY | Washington | 4 hr |
| Jul 30, 3:49 AM EDT | Special Weather Statement | ALY | Hamilton, Herkimer | 41 min |
| Jul 30, 4:35 AM EDT | Special Weather Statement | ALY | Hamilton, Herkimer | 40 min |
| Jul 29, 9:57 PM EDT | River Flood Warning | ALY | Windham | 6 hr |
| Jul 29, 11:06 PM EDT | River Flood Warning | ALY | Windham | 5 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2021Severe Thunderstorm Warnings in Massachusetts, 2021Severe Thunderstorm Warnings in Vermont, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.